I have had Lupus for 26 years and this is under control with Prednislone and Azathioprine. Could you tell me if there are any condraindications with Restylane and Botox? Thank you.
Is Botox and Restylane Safe for Patient Under Lupus Medication?
Doctor Answers (4)
Aseptic Technique For Fillers in Lupus Patients
The risk of poor immunity leading to infection is the main issue with Lupus patients on the usual drugs.
You should always remind your physician about your condition and insist on a very strict aseptic technique. For example, usually we clean the skin with alcohol wipes, for someone like you I would use Betadine to clean it even more.
Web reference: http://www.janjuafacialsurgery.com
Botox and Restylane for patient under Lupus medication
The risk is not with Botox or Restylane in a patient such as yourself.
The risk lies with the medications you are taking (Prednisone and Azathioprine) -- both these medications are powerful immunosupressants. They increase the risk of infections. So while the risk of infection from the needle pricks is very small in people with a normal immune profile -- your risk would be higher and meticulous skin preparation should be used.
Other than this consideration, you should not incur other increased risks.
Botox and Fillers with SLE
Under most circumstances the Botox and fillers are safe if you are in remission or well controlled. However, I usually will discuss this with the treating physician for the SLE to be sure that it is safe and to keep them informed as to what is being done so that if there is a problem it is addressed early.
You might also like...
Botox and fillers not absolutely contraindicated if lupus (SLE) is in remission
I personally have a patient with history of lupus (SLE) that is in remission and has done fine with years with Botox, Evolence and hyaluronic acid fillers such as Restylane or Juvederm. Having autoimmune conditions such as lupus is not an absolute contradication for botulinum toxin and filler injections, particularly if the condition is in remission. The key is to refrain from injectables when the autoimmune disorder is not stable. The safety margin for aesthetic injections such as Botox or fillers increases if the lupus patient is on antimalarial medication such as hydroxychloroquine and there has not been any autoimmune flare (e.g. arthritis) in the past 12 months.
Web reference: http://www.drwilliamting.com/Cosmetic_Dermatology.html
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.